Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

May 17, 2017Goodhue County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 17, 2017, 8:03 PM CDT for Goodhue County, Minnesota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2017, 8:03 PM CDT (01:03 UTC)
Expired
May 17, 2017, 8:30 PM CDT
In force
27 min
Issued by
NWS Twin Cities, MN

County Goodhue County, MN

The radar

The Minneapolis radar (KMPX), 79 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 8:20 PM CDTTSTM WND GST 607 Sse Cannon Falls, MNMESONET STATION MN042, CANNON FALLS 7SSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 359 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

566 
WWUS83 KMPX 180103
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
803 PM CDT WED MAY 17 2017

MNZ078-180130-
Goodhue-
803 PM CDT WED MAY 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GOODHUE COUNTY...

At 803 PM CDT, a strong thunderstorm was located over Bombay, or 17
miles north of Mantorville, moving north at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will be near...
  Cannon Falls around 830 PM CDT. 

Other locations impacted by this storm include Bombay and Wastedo.

LAT...LON 4423 9284 4423 9292 4451 9296 4450 9283
TIME...MOT...LOC 0103Z 182DEG 26KT 4430 9289 

$$

SPD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 17, 3:37 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, May 17, 3:37 PM CDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
337 PM CDT Wed May 17 2017

.SHORT TERM...(This evening through Thursday)
Issued at 336 PM CDT Wed May 17 2017

A potent upper level wave will bring multiple rounds of storms
capable of producing severe weather. Damaging wind, tornadoes, and
large hail are all possible. These storms will be moving quickly
from the south at speeds near 50 mph.

Early afternoon water vapor imagery together with RAP13 heights and
winds showed a compact upper level PV anomaly across eastern
Nebraska. Forecast models continue to lift this low up across
southern and eastern Minnesota later today.  A surface low will
track along this same path. Since this is vertically stacked system,
the minimum pressure will be fairly steady and may even rise
slightly.

This system is dynamically driven meaning there is very strong
forcing in the presence of a marginal thermodynamic environment.
Storm should develop and move quickly this afternoon and evening. It
appears there will be two waves. The first is currently lifting
across southern MN, and the second is across southwest Iowa and will
rotate northeast later this evening. All modes of severe weather are
possible. Hail and tornadoes are more favored early on, with
damaging wind expected as the low level shear increases later this
evening. Heavy rain is also a threat this evening. Storm will be
moving quickly, but multiple rounds could lead to a few more inches
of rain by the time the system exits the region Thursday morning.
Run accumulation from the HiRes models show local maxima of 2 to 3
inches. Did not issue a flash flood watch due the progressive speed
of the storms, and the fact that any high-end potential flooding
event is very low.

.LONG TERM...(Thursday night through Wednesday)
Issued at 336 PM CDT Wed May 17 2017

By tomorrow evening, a large area of high pressure will be centered
across south central Canada, with dry northeasterly flow at the
surface making its way into Minnesota and cool 850H temps falling to
0 to +2 C.  Meanwhile, a closed upper low will be over the four
corners region and will be our next system of interest.  By Friday
morning the jet will intensify with the streak pointed from near the
TX panhandle pointed into Iowa.  POPs increase from south to north
on Friday as this system begins ejecting northeast and perturbations
in the flow are sent ahead of the main upper trough toward our area.

The main forcing with the large upper trough will arrive early
Saturday, so fully expect rain to be moving through early Saturday
morning from the south, and lasting through the day as the surface
low moves northward directly through our area.  Instability will be
limited to the warm sector so we could see thunderstorms in eastern
Minnesota and western Wisconsin as this lifts through.  As this
system continues on its northeasterly course this Saturday night
into Sunday, we will see northwesterly flow but with conditions
drying out, we should see highs a few degrees warmer than Saturday
(which with plentiful rain will be held in the low to mid 50s).

As we get into early next week, an upper shortwave trough will drop
southeast through Canada and bring more rain chances for early next
week.  This shortwave could support the formation of a deep longwave
trough, but the models diverge quite a bit at this point for our
sensible weather as the ECMWF differs in pushing a ridge in from
the west which would confine the trough to our northeast, and the
end result for us in this area would be different when compared to
some of the other medium range guidance such as the GFS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 204 PM CDT Wed May 17 2017

A frontal boundary will linger across the region for most of the
afternoon and evening. Expect MVFR/IFR CIGS with -RA north of the
frontal boundary today, and -TSRA south of the boundary today. A
surface low will track across southeast MN and central WI. Winds
will become northerly as the low pressure moves through with low
clouds expected to continue overnight and into Thursday.

KMSP...
A few thunderstorms will develop across northern Iowa and lift
northward this afternoon. They should reach KMSP by 22Z. Expect
showers and thunderstorms to continue this evening, with MVFR
conditions developing tonight and lasting through most of
Thursday.

/OUTLOOK FOR KMSP/
Fri...VFR with MVFR/-TSRA possible in afternoon. Wind NE at 10kt
Sat...MVFR/RA with IFR possible. Wind E at 10G20kt
Sun...VFR with MVFR possible. Wind NW at 15G25kt

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...SPD
AVIATION...JRB
Hazardous weather outlook, May 17, 1:59 PM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
159 PM CDT Wed May 17 2017

MNZ051>053-059>063-065>070-073>078-082>085-091>093-WIZ014>016-
023>028-181900-
Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington-
Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
159 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms with large hail, damaging winds, heavy rain,
and a tornadoes are possible this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

MNZ041>045-047>050-054>058-064-181900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Yellow Medicine-
159 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible this afternoon and tonight. The
threat for severe weather in western Minnesota is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

jrb

In the hours before

Special weather statement, May 17, 6:04 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
604 PM CDT WED MAY 17 2017

MNZ051-059-060-068>070-076-077-180000-
Le Sueur-Dakota-Rice-Hennepin-Sherburne-Carver-Wright-Scott-
604 PM CDT WED MAY 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WRIGHT...
HENNEPIN...WESTERN DAKOTA...NORTHEASTERN LE SUEUR...SCOTT...
SOUTHEASTERN SHERBURNE...NORTHERN RICE AND EASTERN CARVER COUNTIES...

At 604 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Rassat to near Carver to near
Kilkenny. Movement was northeast at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Minneapolis, Northfield, Buffalo, Bloomington, Brooklyn Park,
Plymouth, Eagan, Maple Grove, Coon Rapids, Eden Prairie, Burnsville
and Lakeville.

This includes the following highways...
 Interstate 35 between mile markers 61 and 80.
 Interstate 94 in Minnesota between mile markers 192 and 205.
 U.S. Highway 10 in Minnesota between mile markers 202 and 217.
 U.S. Highway 12 between mile markers 128 and 140.
 U.S. Highway 169 between mile markers 159 and 160.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4433 9357 4477 9367 4515 9410 4540 9369
      4529 9351 4525 9352 4521 9342 4514 9330
      4510 9327 4504 9328 4504 9321 4491 9320
      4434 9305
TIME...MOT...LOC 2304Z 218DEG 25KT 4515 9408 4478 9367 4437 9357

SPD
Special weather statement, May 17, 6:08 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
608 PM CDT WED MAY 17 2017

MNZ091-172345-
Martin-
608 PM CDT WED MAY 17 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MARTIN COUNTY...

At 608 PM CDT, a strong thunderstorm was located near Ceylon, or 11
miles northeast of Estherville, moving north at 50 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Sherburn, Trimont, Welcome, Ceylon, Dunnell, Ormsby and Foxlake.

This includes Interstate 90 between mile markers 85 and 96.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4385 9479 4385 9451 4384 9450 4350 9461
      4350 9477
TIME...MOT...LOC 2308Z 187DEG 43KT 4354 9470

SPD
Special weather statement, May 17, 6:11 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
611 PM CDT WED MAY 17 2017

MNZ053-WIZ014-180015-
Chisago-Polk-
611 PM CDT WED MAY 17 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHISAGO AND WEST CENTRAL
POLK COUNTIES...

At 611 PM CDT, a strong thunderstorm was located near Stacy, or 16
miles southeast of Cambridge, moving northeast at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
North Branch, Chisago City, Lindstrom, Center City, Wolf Creek,
Branch, Cushing and Wild River State Park.

This includes the following highways...
 Interstate 35 between mile markers 143 and 145.
 U.S. Highway 8 in Minnesota near mile marker 11.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4564 9288 4564 9277 4553 9254 4538 9288
      4545 9301 4567 9288
TIME...MOT...LOC 2311Z 221DEG 14KT 4544 9293

SPD
Special weather statement, May 17, 6:45 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
645 PM CDT WED MAY 17 2017

MNZ049>052-059>061-180045-
Anoka-Isanti-Benton-Hennepin-Sherburne-Stearns-Wright-
645 PM CDT WED MAY 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WRIGHT...
NORTHWESTERN HENNEPIN...NORTHWESTERN ANOKA...SOUTHWESTERN ISANTI...
SOUTHEASTERN BENTON...SHERBURNE AND SOUTHEASTERN STEARNS COUNTIES...

At 645 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Luxemburg to Monticello to near
Corcoran. Movement was northeast at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
St. Cloud, Andover, Ramsey, Elk River, St. Michael, Otsego, Sauk
Rapids, Monticello, Big Lake, Rogers, St. Francis and Albertville.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 165 and 205.
 U.S. Highway 10 in Minnesota between mile markers 172 and 217.
 U.S. Highway 169 between mile markers 159 and 177.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4559 9376 4556 9375 4556 9358 4539 9326
      4508 9363 4522 9382 4536 9436 4565 9421
TIME...MOT...LOC 2345Z 212DEG 22KT 4542 9426 4530 9382 4512 9352

SPD
Special weather statement, May 17, 7:00 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
700 PM CDT WED MAY 17 2017

MNZ060>063-069-070-180030-
Anoka-Washington-Dakota-Hennepin-Ramsey-Scott-
700 PM CDT WED MAY 17 2017

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...

Anoka...Washington...Dakota...Hennepin...Ramsey...Scott...

At 659 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS along a line
extending from .

LOCATIONS IMPACTED INCLUDE...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
Woodbury, Maple Grove, Coon Rapids, Burnsville, Blaine and Lakeville.

This includes Interstate 35 between mile markers 75 and 80.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4512 9301 4464 9286 4448 9328 4454 9328
      4455 9335 4497 9338 4514 9359 4540 9327
TIME...MOT...LOC 2359Z 180DEG 0KT 4516 9356 4499 9339 4464 9325

SPD
Special weather statement, May 17, 8:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
803 PM CDT WED MAY 17 2017

MNZ078-180130-
Goodhue-
803 PM CDT WED MAY 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GOODHUE COUNTY...

At 803 PM CDT, a strong thunderstorm was located over Bombay, or 17
miles north of Mantorville, moving north at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will be near...
  Cannon Falls around 830 PM CDT.

Other locations impacted by this storm include Bombay and Wastedo.

LAT...LON 4423 9284 4423 9292 4451 9296 4450 9283
TIME...MOT...LOC 0103Z 182DEG 26KT 4430 9289

SPD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:00 PM CDTSpecial Weather StatementMPXAnoka, Dakota, Ramsey30 min
May 17, 7:11 PM CDTFlash Flood WarningMPXAnoka, Hennepin, Ramsey3 hr
May 17, 7:39 PM CDTSevere Thunderstorm WarningMPXGoodhue49 min
May 17, 8:37 PM CDTSpecial Weather StatementMPXWashington53 min
May 18, 2:20 PM CDTFrost AdvisoryMPXChisago, Isanti, Kanabec, Mille Lacs, Morrison17 hr
May 18, 9:00 AM CDTRiver Flood WatchMPXEau Claire23 hr
May 18, 9:00 AM CDTRiver Flood WatchMPXBuffalo, Pepin23 hr
May 18, 11:02 AM CDTRiver Flood WarningMPXEau Claire4 days
May 18, 2:45 PM CDTRiver Flood WarningMPXBuffalo, Pepin6 days

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.